Utah, 2024

Dust Storm in Utah, April 5, 2024

April 5, 2024 · NWS GJT · 1 event in 1 county or zone

As southwesterly wind strengthened across the Four Corners Region ahead of a potent cold front and unseasonably strong Pacific trough, these winds picked up dust from the deserts of northern Arizona. This dust, along with dust pick up across the lower elevations of southeast Utah, were transported as far north as the I-70 corridor in far western Colorado and eastern Utah, including the Grand…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

As southwesterly wind strengthened across the Four Corners Region ahead of a potent cold front and unseasonably strong Pacific trough, these winds picked up dust from the deserts of northern Arizona. This dust, along with dust pick up across the lower elevations of southeast Utah, were transported as far north as the I-70 corridor in far western Colorado and eastern Utah, including the Grand Valley and areas around Moab.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 5, 4:51 AM MST, 5 hours 9 minutes earlier. Its key messages:

  • High Wind Warnings/Wind Advisories in effect Friday as very gusty winds are expected across the region. 50 to 65 mph gusts are anticipated for the valleys of eastern Utah and portions of southwest and northwest Colorado with higher gusts in the mountains.
  • Winter Storm Advisories have been issued for Friday night through Saturday night for Colorado mountain zones, where 6-12 inches of new snow will fall, including higher amounts on favored peaks.
  • A potent cold front will keep afternoon temperatures this weekend 10-15 degrees below climatology.
Area forecast discussion, Apr 5, 4:51 AM MST, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
551 AM MDT Fri Apr 5 2024

.KEY MESSAGES...

- High Wind Warnings/Wind Advisories in effect Friday as very
  gusty winds are expected across the region. 50 to 65 mph gusts
  are anticipated for the valleys of eastern Utah and portions
  of southwest and northwest Colorado with higher gusts in the
  mountains.

- Winter Storm Advisories have been issued for Friday night
  through Saturday night for Colorado mountain zones, where 6-12
  inches of new snow will fall, including higher amounts on
  favored peaks.

- A potent cold front will keep afternoon temperatures this
  weekend 10-15 degrees below climatology.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 441 AM MDT Fri Apr 5 2024

A surge of dry, southwesterly air is working into eastern Utah and
western Colorado this morning. Area lows this morning are struggling
to get below 40 degrees. Grand Junction and Moab were still in the
60's thanks to the strong warm air advection ahead of the
approaching storm that will impact the region tonight and Saturday.
A strong southerly jet max is responsible for the mild conditions
this morning, as well as a tightening surface pressure gradient
ahead of the wrapped up low. This will ramp winds up this morning
well ahead of afternoon heating and hold them there into the evening
hours. High Wind Warnings and Wind Advisories are in place today for
steady winds of 30 to 50 mph and gusts up to 75 mph. Temperatures
will remain mild for one more day, but high winds will make outdoor
activity seem like a questionable choice today. The parent low makes
its way across the Great Basin by early afternoon and moisture
begins to fill in ahead of the approaching cold front. A few
isolated showers will overcome the dry surface conditions by early
evening, before the richest moisture finally arrives with more
widespread precipitation. Winter Weather Advisories kick off at 6pm
MDT for most of our Colorado mountain zones, with the exception of
COZ04, which starts at midnight. Snow will remain mostly above 9000
feet at the onset of this event with the warm air in place. However,
the potent cold front arrives early Saturday morning with the best
snowfall rates. A few snow bands will likely develop along the front
during the overnight hours, bringing travel headaches to mountain
passes and adjacent highways. While winds will slacken tonight
during the late evening hours, gusty winds will continue behind the
front into Saturday and add poor visibility in blowing snow to the
travel woes. The surface low lifts out onto the Front Range Saturday
morning and snowfall tapers on our southern mountain ranges. Cold,
northwesterly flow will keep afternoon highs some 20 degrees below
the previous days' highs. Post-frontal showers will continue
Saturday for our mountain zones, adding additional accumulations to
the totals.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 441 AM MDT Fri Apr 5 2024

The low pressure center will have shifted to the Plains states by
Saturday evening but wraparound flow around the low will keep some
light precip going along the Continental Divide. Favorable
orographics will also aid in precip as almost due westerly flow sets
up. As the low lifts to the northeast during the day Sunday, most
precip will end except along the Park Range. If models are to be
believed, this precip will finally come to an end Sunday evening. As
far as snowfall totals for this time period (Saturday evening
through Sunday evening) are looking, the Flat Tops could see 4
inches with 4 to 8 inches possible for the northern mountains.
Previous runs had considerably higher amounts but the NAM first
started showing this trend of lower amounts last night and continues
the trend this morning. That being said, most of the CWA will see
conditions improving Saturday into Sunday as cloud cover decreases
and high temps quickly start to rebound. Sunday lows will be on the
cool side however with mid 20s for the northern and southern valleys
and hovering at, or just below, freezing for the Grand Valley and
some mid 20s for the Montrose area.

On Monday, the next shot of energy will be dropping down from the
PacNW but this wave is looking quite disorganized and will drop
southward through the Great Basin and eventually close off over
southern Arizona before moving eastward. As this occurs, an area of
deformation sets up over the CWA Monday evening and will be the
focus for some precip. QPF amounts only reach .1 to .2 inches with
maybe an inch or two of snow for the San Juans. Areas around the San
Juans will see some showery precip. Tuesday onwards, showers come to
an end as high pressure builds in bringing a return to more
seasonal, if not a bit above, temperatures.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 545 AM MDT Fri Apr 5 2024

Strong winds will impact the terminals today ahead of an
approaching frontal boundary. Southwesterly winds will gust
55-75 mph across the region. Some blowing dust will create
reduced visibility across southeast Utah and southwest Colorado.
Winds will be a bit lighter closer to the Divide. The strongest
winds will taper later this evening, but remain gusty as the
cold front rolls through and brings winds around more westerly.
Valley rain and mountain snow showers will begin this evening as
the front approaches. Low ceilings and visibility can be
expected with the showers, with ILS breakpoints likely through
the night as stronger snow showers develop along the front.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...High Wind Warning until 8 PM MDT this evening for COZ001-020-
     021.
     Wind Advisory from 9 AM this morning to 9 PM MDT this evening
     for COZ002-003-006-007-009-011-017>019-022-023.
     Winter Weather Advisory from midnight tonight to noon MDT
     Sunday for COZ004.
     Winter Weather Advisory from 6 PM this evening to midnight MDT
     Saturday night for COZ010-012.
     Winter Weather Advisory from 6 PM this evening to 6 AM MDT
     Sunday for COZ013.
     Winter Weather Advisory from 6 PM this evening to 6 PM MDT
     Saturday for COZ018-019.
UT...High Wind Warning until 8 PM MDT this evening for UTZ022>025-
     027>029.

&&

SHORT TERM...LTB
LONG TERM...TGR
AVIATION...TGJT
Hazardous weather outlook, Apr 5, 4:05 AM MST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
505 AM MDT Fri Apr 5 2024

COZ001>014-017>023-UTZ022>025-027>029-061115-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
505 AM MDT Fri Apr 5 2024

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

High Wind Warnings and Wind Advisories are in place for eastern
Utah and western Colorado today. Winds will blow 30 to 50 mph with
gusts 55-75 mph today. Winter Weather advisories begin tonight and
continue through Sunday morning for Colorado mountain zones, where
6-12 inches of new snow will fall Friday night through Saturday
night.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered snow showers will continue Saturday for the mountains.
Wraparound snow showers from the departing low will bring
additional accumulations of snow to the northern Mountains
Saturday night. Additional mountain snow is expected with another
weak disturbance on Monday afternoon/evening. Dry conditions begin
Tuesday onward.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Apr 5, 9:05 AM MST, 55 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1005 AM MDT Fri Apr 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 AM     Non-Tstm Wnd Gst 12 SE Whitewater        38.85N 108.30W
04/05/2024  M51 MPH          Delta              CO   Mesonet

            Mesonet station CO119 050w054 Mesa County
            Line South.

&&

NL
Local storm report, Apr 5, 9:06 AM MST, 54 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1006 AM MDT Fri Apr 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     Non-Tstm Wnd Gst 11 SSW La Sal           38.18N 109.26W
04/05/2024  M50 MPH          San Juan           UT   Mesonet

            Mesonet station PC187 Big Indian.

&&

NL
Local storm report, Apr 5, 9:07 AM MST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1007 AM MDT Fri Apr 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     Non-Tstm Wnd Gst Goulding                37.00N 110.17W
04/05/2024  M47 MPH          San Juan           UT   Mesonet

            Mesonet station UTMVY Sr-163 At Mp 0.5
            Monument Valley.

&&

NL
Local storm report, Apr 5, 9:08 AM MST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1008 AM MDT Fri Apr 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 AM     Non-Tstm Wnd Gst 18 NE Naples            40.62N 109.24W
04/05/2024  M46 MPH          Uintah             UT   Mesonet

            Mesonet station DIAU1 Diamond Rim, Vernal
            19NE.

&&

NL
Local storm report, Apr 5, 9:40 AM MST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1040 AM MDT Fri Apr 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     Non-Tstm Wnd Gst 5 NW Summit Pt          38.10N 109.19W
04/05/2024  M59 MPH          San Juan           UT   Mesonet

            Mesonet station PC184 Vanadium.

&&

NL
Local storm report, Apr 5, 10:00 AM MST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1100 AM MDT Fri Apr 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 AM     Non-Tstm Wnd Gst Meeker                  40.05N 107.88W
04/05/2024  M58 MPH          Rio Blanco         CO   ASOS

            ASOS station KEEO Meeker Airport.

&&

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Southeast Utah

When
April 5, 10:00 AM MST to 7:00 PM MST
Where
Southeast Utah forecast zone
Reported by
Social Media
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Combinations of social media reports and web cam images from across the zone indicated dense areas of blowing dust, with visibility estimated to have been reduced to less than 1/2 mile. The worst of this was reported in and around the Monument Valley area of southeast Utah, where estimated winds of 45-55 mph lofted dust in from northern Arizona. Dust continued tracking north through the zone, but visibility improved above 1 mile based on various observation sources.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2024Every state in 2024This day in weather historyWarnings in Utah, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178118.